Hail, Palo Alto
- When
- April 24, 5:36 PM CST
- Where
- Palo Alto County, 1.22 mi SE of Emmetsburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -94.680
Trained spotter reported nickel to quarter sized hail.
A slowly eastward moving low pressure center resided in central South Dakota. By the afternoon hours of the 24th, Iowa found itself well within the warm sector with the warm front into southern Iowa and the cold and dry fronts back into central and eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A slowly eastward moving low pressure center resided in central South Dakota. By the afternoon hours of the 24th, Iowa found itself well within the warm sector with the warm front into southern Iowa and the cold and dry fronts back into central and eastern Nebraska. Afternoon instability, while greatest to the west and southwest, did approach 1000 - 2000 J/kg. The result was a few borderline severe storms and a couple of severe storms and associated reports across northern/northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 11:31 AM CST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1231 PM CDT SUN APR 24 2016 .SHORT TERM.../TODAY/ ISSUED AT 321 AM CDT SUN APR 24 2016 MAIN CONCERNS ARE LATE DAY CHANCES FOR CONVECTION ALONG WITH MAX TEMPS/CLOUD COVER TODAY. SOUTHWEST WINDS WILL ALSO BE GUSTY IN THE AFTERNOON HOURS. MOST OF THE HIRES MODELS HAVE SHOWERS AND SCT THUNDER THIS MORNING OVER THE FAR WEST AS EARLY MORNING LOW LEVEL JET PEAKS PRIOR TO SUNRISE WITH LINGERING ACTIVITY LESSENING THROUGH MORNING HOURS. FOR THE MOST PART THIS LOOKS TO ONLY BRUSH THE FAR WESTERN COUNTIES PRIOR TO 15Z-16Z WITH LITTLE IF ANY CHANCE FOR THUNDER THROUGH MID AFTERNOON ACROSS THE REGION...UNTIL WARMING BEGINS TO DESTABILIZE WEST. WITH THE SLOWING OF THE WESTERN TROUGH MOVING EAST TODAY...LIKELY THAT INITIATION WILL TAKE PLACE BETWEEN 20-00Z OVER KS/NE AND THEN MOVE EAST/NORTHEAST INTO IA. HAVE TRIMMED BACK POP AND CHANCES FOR THUNDER UNTIL THAT TIME FRAME. SEVERE CHANCES STILL LOOK POSSIBLE OVER THE WEST ESPECIALLY EARLY IN THE EVENT. SREF BUFR SOUNDINGS ALSO SUPPORT LATE AFTERNOON INITIATION OVER NEBRASKA THEN HEADING EAST ALONG AN ESTHERVILLE/CARROLL/CRESTON LINE...THEN MOVING EAST INTO THE EVENING HOURS. FOR THE MOST PART THE THREATS ARE NOW MORE LIMITED...TO INCLUDE HAIL AND WIND AS LCLS ARE RUNNING ABIT HIGH...3500 FT OR HIGHER EVEN ACROSS THE WEST. SO ALL IN ALL THE MAIN CONCERNS WEST WOULD BE BETWEEN 21-00Z IN THE FIRST PERIOD...WITH RESIDUAL THREAT FOR SEVERE STORMS THOUGH WITH WEAKENING CAPE HEADING EAST TOWARD CENTRAL IOWA INTO THE EVENING HOURS. HIGHS TODAY WILL BE WARMER IN THE EAST/SOUTHEAST AS LEFTOVER CI BLOWOFF AND INCREASING CLOUDS OVER THE WEST WILL CAP HIGHS IN THE MID 70S. ELSEWHERE...UPPER 70S TO LOWER 80S WILL BE COMMON SOUTHEAST OF A KALO/KDSM/KLWD LINE. WINDS TODAY WILL RAMP UP IN THE AFTERNOON WITH SW WINDS TO NEAR 25 GUSTING TO 35/40 MPH DURING THE DAY. .LONG TERM.../TONIGHT THROUGH SATURDAY/ ISSUED AT 321 AM CDT SUN APR 24 2016 MAIN CONCERNS INCLUDE SEVERE WEATHER POTENTIAL ON WEDNESDAY...AS WELL AS THE LONG TERM PERIOD BEING ACTIVE WITH TWO ADDITIONAL WX EVENTS. THE FIRST WX EVENT WILL BE ONGOING AT THE BEGINNING OF THE LONG TERM PERIOD...ESPECIALLY ACROSS THE WESTERN AND CENTRAL CWA. SHRA/TSRA THAT ARE EXPECTED TO DEVELOP THIS AFTERNOON INVOF THE MISSOURI RIVER WILL BE MOVING EASTWARD INTO THE CWA. MODEL SOLUTIONS HAVE BEEN TRENDING SLOWER WITH THE EASTWARD ADVANCE OF THE CONVECTION AS WELL AS FORCING. BY THE TIME IT ARRIVES IN THE CWA...SVR THREAT WILL BE MINIMAL DUE TO THE BOUNDARY LAYER STABILIZING. DRY SLOT MOVING IN FROM THE WEST WILL ALSO HELP MITIGATE POPS OVERNIGHT TONIGHT INTO MONDAY MORNING. SURFACE LOW PRESSURE AS WELL AS UPPER-LEVEL CYCLONIC FLOW WILL INFLUENCE THE STATE ON MONDAY. PCPN CHANCES WILL BE CONFINED TO FAR NORTHERN IOWA AS WELL AS EASTERN PORTIONS OF THE STATE WHERE MOISTURE AND FORCING WILL BE MORE PLENTIFUL AND COINCIDENT. EXPECT A RIBBON OF MOSTLY SUNNY SKIES FOR A WHILE ON MONDAY FROM SOUTHWEST INTO CENTRAL IOWA WHERE THE COLUMN WILL BE ABLE TO DRY OUT RELATIVE TO OTHER PORTIONS OF THE STATE. ELSEWHERE...PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED. DEPARTING SYSTEM WILL PULL A SURFACE COLD FRONT THROUGH THE CWA ON MONDAY...WITH A PACIFIC AIR MASS BEHIND IT WHICH WILL COOL DOWN TEMPERATURES FOR MONDAY NIGHT INTO TUESDAY. ATTENTION THEN TURNS TO THE POTENTIAL MID-WEEK SEVERE WEATHER EVENT. STRONG...PROGRESSIVE UPPER-LEVEL TROF WILL DEVELOP A CLOSED UPPER-LEVEL LOW ACROSS THE ROCKY MOUNTAINS MONDAY INTO MONDAY NIGHT. ASSOCIATED CLOSED LOW / PV ANOMALY CONTINUE PUSHING EASTWARD AND WILL AFFECT OUR WEATHER BY TUESDAY EVENING. AREA OF WAA AND BROAD ASCENT...AS WELL AS THETA-E ADVECTION...WILL PRECEDE THIS DISTURBANCE AS IT APPROACHES THE CWA TUESDAY NIGHT...BRINGING RENEWED SHRA/TSRA CHANCES. AFTER A RELATIVE LULL IN SHRA/TSRA ACTIVITY WEDNESDAY MORNING...SOME MODEL SOLUTIONS SUGGEST THE POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHERN CWA FROM MIDDAY WEDNESDAY INTO THE EVENING. GFS BRINGS THE WARM SECTOR INTO THE FAR SOUTHERN CWA WHILE THE ECMWF KEEPS IT SOUTH. IF THE WARM SECTOR DOES MANAGE TO REACH THE SOUTHERN CWA...THEN THERE WILL BE A WINDOW WHERE ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE WHERE STORMS CAN BECOME SURFACE BASED. 0-6 KM BULK SHEAR VALUES SUGGEST THE POTENTIAL FOR ROTATING UPDRAFTS ALONG WITH AMPLE SBCAPE AS WELL AS DIRECTIONAL SHEAR AND RELATIVELY LOW LCLS. ANY ELEVATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL PRIMARILY AND DAMAGING WINDS SECONDARILY. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL GIVEN ELEVATED PWAT VALUES...HOWEVER STANDARDIZED ANOMALIES FOR PWAT AND WIDESPREAD HEAVY RAIN PARAMETERS ARE RATHER UNIMPRESSIVE DURING THIS TIME. UPPER-LEVEL PV ANOMALY IS PROGGED TO BE SOMEWHAT SLOW TO DEPART THE CWA...SO HAVE CONTINUED POPS INTO THURSDAY GIVEN PRESENCE OF WEAK FORCING ALONG WITH AMPLE MOISTURE. YET ANOTHER PROGRESSIVE UPPER-LEVEL TROF MOVES ONSHORE THURSDAY NIGHT AND DEVELOPS A CLOSED LOW OVER THE ROCKY MOUNTAINS ON FRIDAY. THAT UPPER-LEVEL LOW / PV ANOMALY MOVE EASTWARD AND BRING ANOTHER WAA REGIME WITH BROAD ASCENT TO THE CWA FRIDAY NIGHT. ONSET OF PRECIP IN THE CWA WILL BE OVERNIGHT FRIDAY INTO SATURDAY MORNING. AT THIS TIME THE THREAT OF SEVERE WEATHER ON SATURDAY HAS DIMINISHED...AS MODEL SOLUTIONS KEEP THE BEST PARAMETERS TO THE SOUTH OF THE CWA. EVEN SO...SHRA/TSRA CHANCES WILL CONTINUE INTO SATURDAY WITH THE CWA REMAINING IN REGION OF ISENTROPIC FORCING. && .AVIATION.../FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON/ ISSUED AT 1231 PM CDT SUN APR 24 2016 SOUTHERLY WINDS TO CONTINUE TODAY...WITH MID LEVEL CU FIELD EXPECTED TO DEVELOP ACROSS THE WESTERN SITES THIS AFTERNOON. LINE OF THUNDERSTORMS TO DEVELOP ACROSS WESTERN IOWA IN THE LATE AFTERNOON HOURS TO EARLY EVENING...AND PUSH EAST IMPACTING MANY OF THE TAF SITES BY MID TO LATE EVENING. THUNDER EXPECTED TO WANE IN THE OVERNIGHT HOURS...WITH SHOWERS REMAINING SO KEPT THE THUNDER MENTION OUT OF KALO AND KOTM FOR NOW. WINDS TO BECOME MORE SOUTHWESTERLY TO WESTERLY INTO MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...ZOGG AVIATION...BEERENDS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1239 PM CDT SUN APR 24 2016 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082- 092-093-251000- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1239 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE WEEK. THERE SEVERE WEATHER THREAT IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075- 083>086-094>097-251000- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 1239 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLY LATE THIS EVENING INTO THE OVERNIGHT HOURS. A STRONG STORM IS POSSIBLE WITH SMALL HAIL OR STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE WEEK. SEVERE WEATHER IS POSSIBLE AGAIN WEDNESDAY...MAINLY SOUTH OF U.S. HIGHWAY 34. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 502 PM CDT SUN APR 24 2016 IAZ033-242300- SAC IA- 502 PM CDT SUN APR 24 2016 ...NICKEL HAIL AND 50 MPH WINDS POSSIBLE... AT 501 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR GALVA...OR 11 MILES SOUTHWEST OF STORM LAKE...MOVING NORTH AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAC COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL IOWA. LAT...LON 4256 9539 4256 9528 4249 9534 4248 9539 TIME...MOT...LOC 2201Z 180DEG 26KT 4253 9536 BOKSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 604 PM CDT SUN APR 24 2016 IAZ004-015-242345- EMMET IA-PALO ALTO IA- 604 PM CDT SUN APR 24 2016 ...STRONG THUNDERSTORMS MOVING ACROSS THE AREA MAY PRODUCE 40 MPH WIND GUSTS AND NICKEL HAIL... AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF FIVE ISLAND LAKE...OR 8 MILES NORTH OF EMMETSBURG... MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SWAN LAKE AND ARMSTRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && LAT...LON 4342 9444 4317 9461 4320 9469 4346 9464 TIME...MOT...LOC 2303Z 201DEG 23KT 4323 9462 BOKSA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT SUN APR 24 2016
IAZ033-044-045-242345-
CARROLL IA-CRAWFORD IA-SAC IA-
609 PM CDT SUN APR 24 2016
...STRONG THUNDERSTORMS MOVING THROUGH THE AREA MAY PRODUCE NICKEL
HAIL AND WIND GUST TO 55 MPH...
AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DENISON...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...AUBURN...
WESTSIDE...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.
&&
LAT...LON 4240 9508 4230 9486 4222 9486 4190 9521
4198 9534
TIME...MOT...LOC 2307Z 210DEG 42KT 4200 9525
BOKSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT SUN APR 24 2016
IAZ015-242345-
PALO ALTO IA-
615 PM CDT SUN APR 24 2016
...ANOTHER STRONG THUNDERSTORM ENTERING FAR SOUTHWEST EMMET COUNTY
WITH NICKEL HAIL AND 50 MPH WIND GUSTS POSSIBLE...
AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSH LAKE...OR 15 MILES SOUTHWEST OF EMMETSBURG...MOVING NORTHEAST AT
45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...RUSH LAKE...SILVER LAKE...GRAETTINGER...
AYRSHIRE...CURLEW...EMMETSBURG MUNICIPAL AIRPORT AND KEARNEY STATE
PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.
&&
LAT...LON 4313 9451 4291 9480 4291 9492 4302 9492
4324 9478
TIME...MOT...LOC 2312Z 213DEG 38KT 4295 9487
BOKSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN APR 24 2016
IAZ004-005-242345-
EMMET IA-KOSSUTH IA-
625 PM CDT SUN APR 24 2016
...A STRONG THUNDERSTORM NORTHWEST OF RINGSTED WITH 55 MPH WIND
GUSTS AND NICKEL HAIL POSSIBLE...
AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF SWAN LAKE...OR 14 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...ARMSTRONG AND RINGSTED.
LAT...LON 4350 9422 4326 9455 4326 9457 4331 9466
4350 9453
TIME...MOT...LOC 2321Z 213DEG 38KT 4333 9456
BOKSAThe Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trained spotter reported nickel to quarter sized hail.
Public reported wind gusts to around 65 mph. Report came in via social media.
Emergency Manager reported wind gusts to 60 mph, along with pea sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625222, 625223, 625224.